Louisiana, 2015

Flash Flooding in Louisiana, April 14, 2015

April 14, 2015 · NWS LCH · 2 events in 2 counties and zones

Slow moving thunderstorms with heavy rainfall produced flooding in lower Acadiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Slow moving thunderstorms with heavy rainfall produced flooding in lower Acadiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 14, 5:13 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 14, 5:13 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
613 AM CDT TUE APR 14 2015

.AVIATION...RADAR SHOWING SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY OVER ACADIANA EARLY THIS MORNING...BECOMING
ISOLATED FURTHER WEST. WILL BE HOLDING ONTO TEMPO GROUPS AT ALL
TERMINALS FOR THUNDER THIS MORNING AND INTO THE AFTERNOON. THIS
AHEAD OF STALLED NE-SW ORIENTED COLD FRONT EXTENDING FROM
NORTHEAST LOUISIANA TO JUST INLAND OF THE TEXAS COAST...ALONG WITH
A CONTINUATION OF DISTURBANCES ALOFT COMING IN UPON A
SOUTHWESTERLY FLOW.

&&

.PREV DISCUSSION... /ISSUED 510 AM CDT TUE APR 14 2015/

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHEAST TEXAS
AND SOUTHERN LOUISIANA THIS MORNING FROM SOUR LAKE IN SOUTHEAST
TEXAS TO MITTIE IN SOUTHWEST LOUISIANA. STORMS ARE PRODUCING
NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES AND PERIODS OF VERY
HEAVY RAINFALL. SINCE THE GROUND HAS BECOME COMPLETELY SATURATED
THIS LATEST ROUND OF RAINS WILL MOVE INTO THE CREEKS AND BAYOUS
WITH THE RIVERS EXPECTED TO CONTINUE RISING THE RESULT WILL BE
ADDITIONAL FLOODING ON AREA RIVERS AND BAYOUS. AN UPPER LEVEL LOW
BACK TO THE WEST AND A WEAK FRONT THIS MORNING IS THE FOCUSING
MECHANISM FOR THE STORM DEVELOPMENT.

RAINS ARE EXPECTED TO CONTINUE THROUGH THE WEEK AND INTO THE
WEEKEND. THE UPPER LEVEL LOW THAT IS CURRENTLY SUPPORTING STORM
DEVELOPMENT LOOKS TO KICK OUT OF HERE ON WEDNESDAY MORNING ONLY
TO BE REPLACED BY ANOTHER UPPER LEVEL LOW DROPPING DOWN THE
ROCKIES BY THURSDAY MORNING. A COOL FRONT COMES THROUGH ON FRIDAY
BUT RAINS ARE EXPECTED TO CONTINUE INTO SATURDAY BEFORE STARTING
TO TAPER OFF.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  75  65  78  65 /  70  40  40  30
LCH  78  67  79  67 /  70  40  50  30
LFT  77  67  80  68 /  80  40  60  30
BPT  80  68  81  68 /  70  30  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

AVIATION...23
Hazardous weather outlook, Apr 14, 3:52 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
452 AM CDT TUE APR 14 2015

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-151000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
452 AM CDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS TODAY. STORMS WILL PRODUCE CLOUD TO
GROUND LIGHTNING AND PERIODS OF VERY HEAVY RAINFALL. THIS WILL SEE
RIVERS CONTINUE TO RISE AS A RESULT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAINS WITH THUNDERSTORMS TO CONTINUE THROUGH THE WEEK AND INTO THE
WEEKEND BEFORE ENDING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Apr 14, 6:05 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
705 AM CDT TUE APR 14 2015

LAZ044-045-052-053-141230-
LAFAYETTE LA-IBERIA LA-UPPER ST. MARTIN LA-VERMILION LA-
705 AM CDT TUE APR 14 2015

...SPECIAL WEATHER STATEMENT...

AT 704 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ERATH...OR NEAR ABBEVILLE...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...NEW IBERIA...ABBEVILLE...SCOTT...ST. MARTINVILLE...AVERY
ISLAND...BROUSSARD...YOUNGSVILLE...ERATH...DELCAMBRE...MAURICE...
MEAUX...COTEAU...ACADIANA REGIONAL AIRPORT...HENRY...CADE...JEFFERSON
ISLAND AND MILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2979 9206 2981 9207 2980 9207 2982 9208
      2996 9227 3030 9208 3001 9170 2985 9194
      2984 9195 2984 9196 2983 9196 2983 9198
      2981 9198 2978 9203
TIME...MOT...LOC 1204Z 221DEG 20KT 2999 9207

MM
Special weather statement, Apr 14, 6:34 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
734 AM CDT TUE APR 14 2015

LAZ033-044-045-052-053-141300-
LAFAYETTE LA-IBERIA LA-UPPER ST. MARTIN LA-ST. LANDRY LA-
VERMILION LA-
734 AM CDT TUE APR 14 2015

...SPECIAL WEATHER STATEMENT...

AT 731 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
NEAR NEW IBERIA...TO JUST SOUTHEAST OF BUTTE LA ROSE.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...NEW IBERIA...ABBEVILLE...CATAHOULA...BREAUX BRIDGE...ST.
MARTINVILLE...AVERY ISLAND...HENDERSON...LOREAUVILLE...LAKE PELBA...
COTEAU...ATCHAFALAYA NATIONAL WILDLIFE REFUGE...ACADIANA REGIONAL
AIRPORT...CADE...LYDIA...LAKE FAUSSE POINTE...JEFFERSON ISLAND...
BUTTE LA ROSE AND PARKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2986 9188 2999 9202 3048 9169 3041 9163
      3038 9163 3036 9165 3035 9163 3031 9162
      3028 9159 3026 9159 3024 9157 3023 9148
      3020 9149 3019 9147 3013 9146 3011 9147
      3010 9146 3010 9139 3008 9137
TIME...MOT...LOC 1231Z 227DEG 41KT 3002 9185

MM
Special weather statement, Apr 14, 6:36 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
736 AM CDT TUE APR 14 2015

LAZ033-044-045-052-053-141300-
LAFAYETTE LA-IBERIA LA-UPPER ST. MARTIN LA-ST. LANDRY LA-
VERMILION LA-
736 AM CDT TUE APR 14 2015

...SPECIAL WEATHER STATEMENT...

AT 731 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
NEAR NEW IBERIA...TO JUST SOUTHEAST OF BUTTE LA ROSE...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...NEW IBERIA...ABBEVILLE...CATAHOULA...BREAUX BRIDGE...ST.
MARTINVILLE...AVERY ISLAND...HENDERSON...LOREAUVILLE...LAKE PELBA...
COTEAU...ATCHAFALAYA NATIONAL WILDLIFE REFUGE...ACADIANA REGIONAL
AIRPORT...CADE...LYDIA...LAKE FAUSSE POINTE...JEFFERSON ISLAND...
BUTTE LA ROSE AND PARKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2986 9188 2999 9202 3048 9169 3041 9163
      3038 9163 3036 9165 3035 9163 3031 9162
      3028 9159 3026 9159 3024 9157 3023 9148
      3020 9149 3019 9147 3013 9146 3011 9147
      3010 9146 3010 9139 3008 9137
TIME...MOT...LOC 1231Z 227DEG 41KT 3002 9185

MM
Special weather statement, Apr 14, 7:21 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
821 AM CDT TUE APR 14 2015

LAZ045-053>055-141345-
ST. MARY-LOWER ST. MARTIN-IBERIA-UPPER ST. MARTIN-
821 AM CDT TUE APR 14 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IBERIA...NORTH
CENTRAL ST. MARY AND SOUTHEASTERN ST. MARTIN PARISHES...

AT 821 AM CDT...A STRONG THUNDERSTORM WAS NEAR CHARENTON...OR 10
MILES NORTH OF FRANKLIN...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...BELLE RIVER...BALDWIN...CHARENTON...PIERRE PART AND
CENTERVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2969 9160 2975 9159 2975 9157 2976 9159
      3009 9156 3013 9146 3012 9147 3010 9146
      3010 9139 3006 9136 3006 9127 3001 9123
      3000 9124 3000 9126 2992 9123 2990 9121
      2986 9120 2984 9116
TIME...MOT...LOC 1321Z 235DEG 20KT 2994 9146

25

The radar

The Lake Charles radar (KLCH), 128 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Iberia

When
April 14, 7:59 AM CST to 11:58 AM CST
Where
Iberia County, 1.73 mi SSW of New Iberia Arpt to 2.8 mi SE of Jeanerette Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
30.006, -91.890

Numerous cars stalled across Iberia Parish, but mainly in New Iberia during the heavy rain and flooding event. Numerous streets also closed and some schools dismissed early. Some roads remained closed for several hours.

Flash Flood, St. Mary

When
April 14, 8:20 AM CST to 11:58 AM CST
Where
St. Mary County, 0.5 mi NW of Bayou Sale to 1.54 mi WNW of Albania
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.735, -91.455

Heavy rain caused many streets to flood across portions of Saint Mary Parish during the morning of the 14th. Many streets were closed for several hours while the water slowly drained. Some area schools dismissed early during the event.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 566899, 566900.